Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 53, NWS Twin Cities, MN

July 13, 2023Benton County, Sherburne County, Stearns County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 13, 2023, 7:10 PM CDT for Benton County, Sherburne County, Stearns County, Minnesota. It was in force for 35 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2023, 7:10 PM CDT (00:10 UTC)
Expired
Jul 13, 2023, 7:45 PM CDT
In force
35 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Benton County, MN, Sherburne County, MN, Stearns County, MN

The radar

The Minneapolis radar (KMPX), 75 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 7:22 PM CDTHAIL 11 Ese St. Joseph, MN
Jul 13, 7:35 PM CDTHAIL 17 Se Pleasant Lake, MNemail report.
Jul 13, 7:52 PM CDTHAIL 1.751 Ese Clear Lake, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 5:22 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.2 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2023-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 837 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2023-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
837 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1746 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

268 
WUUS53 KMPX 140010
SVRMPX
MNC009-141-145-140045-
/O.NEW.KMPX.SV.W.0053.230714T0010Z-230714T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
710 PM CDT Thu Jul 13 2023

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  South central Benton County in central Minnesota...
  Northwestern Sherburne County in central Minnesota...
  East central Stearns County in central Minnesota...

* Until 745 PM CDT.

* At 710 PM CDT, a severe thunderstorm was located over Collegeville,
  or 9 miles west of St. Cloud, moving southeast at 40 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Waite Park around 715 PM CDT.
  Sartell around 720 PM CDT.
  Sauk Rapids around 725 PM CDT.
  St. Cloud around 730 PM CDT.

Other locations in the path of this severe thunderstorm include
Clearwater, Clear Lake and Becker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4551 9368 4535 9388 4539 9392 4538 9396
      4540 9399 4542 9405 4536 9409 4534 9411
      4555 9452 4565 9439
TIME...MOT...LOC 0010Z 293DEG 34KT 4557 9436 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Dye
1 follow-up statement
744 
WWUS53 KMPX 140039
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
739 PM CDT Thu Jul 13 2023

MNC009-141-145-140049-
/O.EXP.KMPX.SV.W.0053.000000T0000Z-230714T0045Z/
Benton MN-Sherburne MN-Stearns MN-
739 PM CDT Thu Jul 13 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BENTON...
NORTHWESTERN SHERBURNE AND EAST CENTRAL STEARNS COUNTIES WILL EXPIRE
AT 745 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Minnesota.

LAT...LON 4551 9368 4535 9388 4539 9392 4538 9396
      4540 9399 4542 9405 4536 9409 4534 9411
      4555 9452 4565 9439
TIME...MOT...LOC 0039Z 293DEG 34KT 4547 9403 

$$

BPH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:38 PM CDT, 3 hours 32 minutes earlier.

Area forecast discussion, Jul 13, 3:38 PM CDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
338 PM CDT Thu Jul 13 2023

.DISCUSSION...(This evening through Thursday)
Issued at 336 PM CDT Thu Jul 13 2023

KEY MESSAGES:

- Warmer, above-normal temperatures through Saturday, cooler to
  start next week, then warmer again mid-to-late next week.

- Scattered showers and thunderstorms through Friday with potential
  for a few strong to severe thunderstorms today into this evening.

- No beneficial widespread precipitation forecast over the next
  week.

- A return of Canadian wildfire haze/smoke to the area Friday into
  the weekend.

TODAY... Current radar imagery reveals a cluster of thunderstorms
along and south of I-90. A few sites in N IA have reported 40+ kt
gusts associated with the TS clusters. This initiation is running a
few hours earlier than what guidance had so the assumption is we'll
continue to see additional development over SW MN with an agitated
CU field present on visible imagery. Temperatures have warmed into
the mid to upper 80s across the region with dew points in the mid to
upper 60s across W and S MN where the better low level moisture
plume is present. Further north, diurnal mixing has lowered the dew
points across the Twin Cities and portions of central MN. This
should limit TS potential until later in the afternoon/evening
hours. The culprit for scattered TS in the Twin Cities can be
tracked back to NW MN where an area of showers and storms has
developed over the past hour or two. Forecast soundings indicate 30
to 40kts of shear with plenty of instability but the lack of
significant low level forcing should be the limiting factor for
today's potential. If outflow boundaries begin to get into play we
could see locally enhanced TS potential. The SPC SWO maintained a
slight risk across S MN into the Twin Cities. Main severe hazard
will be the potential for damaging winds and large hail with any
strong to severe storms that.

TONIGHT through THURSDAY... Precip chances will gradually shift
southeast overnight. The best chances for rain will be S MN, W MN,
and W WI but we're not expecting any widespread beneficial rain with
this event. Any rainfall received from storms today/tonight will not
make an improvement with the ongoing drought and the hit-and-miss
nature of storms will mean most areas will receive little to no rain
while others receive highly localized heavy rain. Low stratus or
patchy dense fog could develop outside of the Twin Cities late
tonight. Forecast dew point depressions will be near-zero for a few
hours before sunrise Friday morning.

The other concern is the return of Canadian wildfire smoke to the
region Friday into Saturday. Guidance brings in a dense swath of
smoke arriving from the northwest and encompassing much of Minnesota
into western Wisconsin on Friday. An Air Quality Alert was issued by
the MPCA for the entire state to address degraded air quality
associated with the wildfire smoke. This would also bring a return
of hazy sky/visibility conditions that go along with wildfire smoke.
I've opted to continue with Haze to the gridded/text products but
should model continuity provide higher confidence, explicit Smoke
mention along with reduced visibilities may also needed to be added
to the forecast.

Friday will bring another chance for scattered showers and storms
across the Upper MS valley that will be diurnally driven. A cold
front will move through on Saturday which will bring cooler-than-
normal temperatures for the second half of the weekend into early
next week. A few rain showers may occur over our WI counties
Saturday afternoon as another embedded sfc trough pivots thru the
upper low over east-central Canada. However, precipitation chances
dry up as the weekend progresses as the low drops south into the
Upper Great Lakes this weekend. This will bring drier, continental
polar airmass into our region, which should greatly decrease any low
level moisture necessary for precipitation. With already relatively
dry mid-levels we will remain dry through the middle of next week.
Temperatures will rebound toward the end of the forecast period with
highs back into the mid 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1223 PM CDT Thu Jul 13 2023

Some MVFR cigs remain over western WI with isol SHRA just outside of
our WI sites. VFR conditions will prevail from this afternoon
through tonight. The primary forecast concern is the potential precip
chances/timing. Scattered SHRA/TSRA from late this afternoon through
tonight but forecast confidence remains low with timing/placement.
Best timing of precip looks to be after 00z this evening across
central MN and after 02/03z E MN and W WI so have opted to not
mention precip at this point and let CAMs come into better agreement
on the timing/placement of such activity before adding it into the
TAFs. Another concern for Friday AM is the potential for patchy low
stratus/BR development with dew point depressions near 0. Finally,
Friday afternoon will see the return of Canadian wildfire smoke but
I've opted to keep HZ out from non-MSP sites for now.

KMSP... VFR this afternoon with SCT diurnal CU with southwesterly
winds gusting up to 20kts. Primary concern is later this evening with
potential for -SHRA and TS to move across the site. Given the low
confidence with this event, introduced only a PROB30 for TSRA. Fog is
possible to develop early tomorrow morning but confidence lacked
with inclusion in the TAF at this time.

/OUTLOOK FOR KMSP/
SAT...VFR. Wind W 10-15 kts.
SUN...VFR. Wind W 15G30 kts.
MON...VFR. Wind NW 15G30 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...BPH
AVIATION...BPH/RMD
Hazardous weather outlook, Jul 13, 2:44 PM CDT, 4 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
244 PM CDT Thu Jul 13 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
141945-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
244 PM CDT Thu Jul 13 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Scattered thunderstorms will develop across S and W MN this
afternoon. A few storms over central through southern Minnesota
may be strong to severe, potentially producing damaging winds or
large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Canadian wildfire smoke will return to the region Friday and
lasting into the weekend. There is an Air Quality Alert on Friday
for the entire state of Minnesota due to degraded air quality.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon into
tonight.

In the hours before

Local storm report, Jul 13, 6:38 PM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
638 PM CDT Thu Jul 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     Hail             1 N Melrose             45.69N 94.81W
07/13/2023  M1.00 inch       Stearns            MN   Law Enforcement

            pea to quarter sized hail.

0635 PM     Hail             3 W New Sweden          44.40N 94.25W
07/13/2023  E1.25 inch       Nicollet           MN   Public

            Report from mPING: Half Dollar (1.25 in.).

&&
Special weather statement, Jul 13, 6:43 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
643 PM CDT Thu Jul 13 2023

MNZ049-057-058-140030-
Kandiyohi MN-Stearns MN-Meeker MN-
643 PM CDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of northern Meeker,
south central Stearns and eastern Kandiyohi Counties through 730 PM
CDT...

At 643 PM CDT, Doppler radar was tracking a strong thunderstorm near
Paynesville, or 21 miles northeast of Willmar, moving southeast at 35
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Watkins.

This includes U.S. Highway 12 between mile markers 96 and 107.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Minnesota.

&&

LAT...LON 4529 9426 4525 9426 4505 9445 4532 9485
      4543 9472
TIME...MOT...LOC 2343Z 298DEG 29KT 4533 9470

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

BPH
Special weather statement, Jul 13, 6:46 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
646 PM CDT Thu Jul 13 2023

MNZ041-048-140030-
Pope MN-Douglas MN-
646 PM CDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of southwestern Douglas
and northwestern Pope Counties through 730 PM CDT...

At 646 PM CDT, Doppler radar was tracking a strong thunderstorm over
Kensington, or 17 miles southwest of Alexandria, moving southeast at
25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Lowry and Starbuck.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Minnesota.

&&

LAT...LON 4579 9527 4558 9552 4571 9576 4589 9576
      4590 9575
TIME...MOT...LOC 2346Z 302DEG 23KT 4580 9569

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

BPH
Local storm report, Jul 13, 6:49 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
649 PM CDT Thu Jul 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     Hail             Freeport                45.67N 94.69W
07/13/2023  M1.75 inch       Stearns            MN   Fire Dept/Rescue

&&

BPH
Local storm report, Jul 13, 6:57 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
657 PM CDT Thu Jul 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     Hail             Albany                  45.63N 94.57W
07/13/2023  M1.75 inch       Stearns            MN   Fire Dept/Rescue

&&
Local storm report, Jul 13, 6:59 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
659 PM CDT Thu Jul 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     Hail             Belgrade                45.45N 95.01W
07/13/2023  E2.75 inch       Stearns            MN   Public

&&

NDC

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:13 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Waseca47 min
Jul 13, 7:22 PM CDTSevere Thunderstorm WarningMPXSteele23 min
Jul 13, 7:24 PM CDTSpecial Weather StatementMPXMorrison36 min
Jul 13, 7:26 PM CDTSpecial Weather StatementMPXPope34 min
Jul 13, 7:33 PM CDTSpecial Weather StatementMPXMorrison27 min
Jul 13, 7:37 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXCarver, McLeod, Meeker, Wright38 min
Jul 13, 7:43 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Pope, Stearns47 min
Jul 13, 7:44 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXSherburne46 min
Jul 13, 7:47 PM CDTSevere Thunderstorm WarningMPXSteele, Waseca28 min
Jul 13, 8:05 PM CDTSevere Thunderstorm WarningMPXBenton44 min
Jul 13, 8:09 PM CDTSevere Thunderstorm WarningMPXCarver, Hennepin25 min
Jul 13, 8:13 PM CDTSevere Thunderstorm WarningMPXMeeker, Stearns47 min
Jul 13, 8:16 PM CDTSpecial Weather StatementMPXFreeborn29 min
Jul 13, 8:21 PM CDTSpecial Weather StatementMPXAnoka24 min
Jul 13, 8:26 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXAnoka, Sherburne, Wright49 min
Jul 13, 8:39 PM CDTSevere Thunderstorm WarningMPXSherburne36 min
Jul 13, 8:44 PM CDTSpecial Weather StatementMPXWright31 min
Jul 13, 8:53 PM CDTSpecial Weather StatementMPXAnoka37 min
Jul 13, 9:08 PM CDTSpecial Weather StatementMPXAnoka37 min
Jul 13, 9:20 PM CDTSpecial Weather StatementMPXCarver25 min
Jul 13, 9:45 PM CDTSpecial Weather StatementMPXRamsey, Washington30 min
Jul 13, 9:53 PM CDTSevere Thunderstorm WarningMPXDakota, Hennepin, Ramsey22 min
Jul 13, 10:02 PM CDTSevere Thunderstorm WarningMPXWashington27 min
Jul 14, 12:41 AM CDTSpecial Weather StatementMPXFaribault19 min
Jul 14, 2:32 PM CDTSpecial Weather StatementMPXRenville28 min
Jul 14, 3:11 PM CDTSpecial Weather StatementMPXRenville34 min
Jul 14, 3:23 PM CDTSevere Thunderstorm WarningMPXBrown, Redwood, Renville22 min
Jul 14, 3:49 PM CDTSpecial Weather StatementMPXBrown26 min
Jul 14, 3:55 PM CDTSpecial Weather StatementMPXSibley35 min
Jul 14, 4:19 PM CDTSpecial Weather StatementMPXNicollet26 min
Jul 14, 4:23 PM CDTSpecial Weather StatementMPXBrown37 min
Jul 14, 4:52 PM CDTSpecial Weather StatementMPXRenville23 min
Jul 14, 6:01 PM CDTSpecial Weather StatementMPXFaribault29 min
Jul 14, 6:28 PM CDTSpecial Weather StatementMPXFaribault32 min
Jul 14, 6:54 PM CDTSpecial Weather StatementMPXFaribault51 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.